Low Rates of Increasing Statin Doses After MI in Diabetes

Share this content:
The rate of titration to high-intensity therapy after acute MI was compared in individuals with and without diabetes.
The rate of titration to high-intensity therapy after acute MI was compared in individuals with and without diabetes.

The majority of patients with diabetes taking low- or moderate-intensity statins did not have their doses increased after an acute myocardial infarction (AMI), which unnecessarily increased their risk for further events, according to the results of a study published in Cardiovascular Drugs and Therapy.

Statin prescription information from Medicare patients either with or without diabetes was evaluated before and after AMI. Participants were categorized into low, moderate, or high statin intensity and statin dose titration was evaluated following the cardiac event. Furthermore, the rate of titration to high-intensity therapy was compared in patients with and without diabetes.

Of the 13,132 participants, 6718 had diabetes and 6414 did not. Up-titration to a high-intensity statin occurred in 37.7% and 44.4% of patients with and without diabetes, respectively. There were no statistically significant differences with respect to risk ratios between the 2 groups. In patients with and without diabetes, titration to a high-intensity statin was less common in women.

The study investigators wrote, “[T]itration from a low- or moderate- to a high-intensity statin following AMI occurs in less than 50% of Medicare beneficiaries with [diabetes].”

They also noted the importance of this dose titration, adding, “The low rate of titration from a low/moderate- to high-intensity statin following AMI may result in substantial residual risk for recurrent cardiovascular events in the post-AMI patients with [diabetes].”

Reference

Guistino G, Colantonio L, Brown T, et al. Titration to high-intensity statin therapy following acute myocardial infarction in patients with and without diabetes mellitus [published August 4, 2018]. Cardiovasc Drugs Ther. doi:10.1007/s10557-018-6816-8

You must be a registered member of The Cardiology Advisor to post a comment.